Nebraska, 2001

Hail in Nebraska, September 22, 2001

September 22, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 1:30 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 22, 1:30 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CDT SAT SEP 22 2001

FCST CONCERNS INCLUDE COVERAGE AND INTENSITY OF TSTM ACTIVITY IN
SHORT TERM THEN HOW COOL WILL IT GET SUN NIGHT AS TEMPS LIKELY TO
DROP LOW ENOUGH FOR FROST NRN ZONES...DEPENDING ON WIND.  ETA LOOKS
BEST WITH TIMING OF FNT AND QPF ALTHOUGH NO MAJOR DIFFERENCES NOTED
IN MODELS FOR FCST AREA.

SHORT TERM...CONVECTION WHICH DLVPD AROUND 05Z W OF FCST AREA WAS OR
WILL LIKELY RAPIDLY EXPAND IN MID CLD DECK INCREASING OVR NRN AND
WRN CWA.  CONVECTION MAINLY DRIVEN DUE TO STRONG THETA E ADVCTN
AROUND AND A LITTLE ABV 850 MB ON NOSE OF 30-40 KT LOW LVL JET.
UNLESS TRENDS INDICATE OTHERWISE...WILL GO WITH POPS FAR NRN ZONES
TDA...SCT MORNING TSTMS WRN ZONES WITH MODERATE TO HIGH POPS THIS
AFTN AND SCATTERD TSTMS E/SERN ZONES WITH NO ATTEMPT TO TIME.
ELEVATED NATURE OF STORMS THIS MORNING WOULD INDICATE HAIL MAIN
THREAT ALTHOUGH WITH INCREASED CAPE THIS AFTN AND MODERATE SHEAR...
SUPERCELLS ARE PSBL.  850 MB TEMP FCST MIXED OUT TDA WOULD YIELD
HIGHS CLOSE TO OR EVEN A LTL ABV PREV FCST.  WIDESPREAD CLDS/PCPN
THOUGH WOULD KEEP THEM BELOW PREV FCST.  PRBLY BEST WITH MORNING
ISSUANCE TO LEAVE FCST HIGHS GENERALLY ALONE.

FOR TNGT...FNT SHOULD PUSH THROUGH SERN NEBR ARND OR SHORTLY AFTER
06Z AND THIS SHOULD GENERALLY BE THE END OF PCPN THREAT.  SOME CASE
COULD BE MADE FOR A BAND OF RAIN TO ROTATE INTO NRN ZONES AS STGR
SHRTWV TROF DIGS UPR TROF OUT NE OF STATE.  SINCE THAT AREA HAD PCPN
ALREADY IN FCST WL CONT WITH IT.  OUTSIDE OF EVENING CONVECTION
DROPPED OTHER POPS FOR TNGT.  COOL ADVCTN APPEARS IT WL BE STRONG
ENOUGH TO ALLOW TEMPS TO DROP TO PREV FCST...GENERALLY BLO FWC AND
CLOSER TO MAV.

FOR SUNDAY...ETA IS SLIGHTLY WARMER THAN AVN WITH 850 MB TEMPS AND
WOULD SUPPORT HIGHS IN PREV FCST/MAV RANGE AND LOOK GOOD.  NGM ALSO
SUPPORTS THIS.  FCST SOUNDINGS FM ETA AND EVEN AVN SUGGEST THAT
CU/SC SHOULD DVLP IN THE MORNING IF SC DOESNT MOVE DOWN BHND THE
CDFNT.  DESPITE STG SUBSIDENCE AND DIVERGING Q VECTORS...SKIES MAY
NOT BECOME MOSUNNY UNTIL LATER IN THE AFTN AS BOUNDARY LAYER WILL BE
MOIST AND LOW LVL COOL ADVCTN FAIRLY STG.

WITH DRY AIR CONTINUING TO ADVCT IN...AND DECREASING WIND AND CLR
SKIES WL PREVAIL...TEMPS SHOULD FALL TO AT LEAST FWC/MAV
COMPROMISE.  SINCE YDAS LOWS FELL INTO MID/UPR 40S WITH 850 MB TEMPS
AROUND 10-11 DEGREES C...850 MB TEMPS SOME 5 DEGREES COOLER SHOULD
ALLOW SOME 30S AS INVERSION DVLPS.  LIKELY AREA WOULD BE NWRN ZONES
CLOSER TO 850 MB RIDGE AXIS OR NERN ZONES WHERE COOL ADVCTN WAS A
LTL STGR.  WINDS COULD STAY UP JUST ENOUGH TO KEEP WIDESPREAD FROST
AWAY...BUT WL MENTION N AND E ATTM BUT WITH NO ADVSRY.  PRBLY NOT
TOO MUCH OF A TEMP CHANGE THEN FOR HIGHS MON AND TUE WITH TUE AM
LOWS SIMILAR TO THOSE EXPECTED MONDAY MORNING.  NO OTHER CHANGES TO
EXTENDED IN MORNING PACKAGE.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, Sep 22, 2:45 AM CST, 4 hours 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 AM CDT SAT SEP 22 2001

STORM SPOTTERS MAY BE NEEDED EARLY THIS MORNING OVER EASTERN
NEBRASKA.  ACTIVATION IS POSSIBLE AGAIN LATER THIS AFTERNOON ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY ALONG AND SOUTH OF A
LINE FROM COLUMBUS NEBRASKA TO ONAWA IOWA.

MOISTURE RETURNING TO THE AREA AND A MODERATELY STRONG LOW LEVEL JET
WILL LIKELY CREATE A FEW SEVERE THUNDERSTORMS OVER EASTERN NEBRASKA
THIS MORNING.  LARGE HAIL IS THE PRIMARY THREAT THIS MORNING.

AFTERNOON HEATING WILL COMBINE WITH THE INCREASED MOISTURE TO
PROVIDE EVEN MORE UNSTABLE CONDITIONS THIS AFTERNOON.  IN
ADDITION...A COLD FRONT WILL BE MOVING ACROSS THE AREA REACHING NEAR
A LINCOLN TO FREMONT LINE BY 700 PM.  THIS FRONT WILL LIKELY TOUCH
OFF ADDITIONAL THUNDERSTORMS WITH THE ACTIVITY SPREADING INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING.  A FEW
SUPERCELLS WITH DAMAGING WIND AND LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING.  MOST OF THE ACTIVITY SHOULD SHIFT INTO
EXTREME SOUTHEAST NEBRASKA BY MIDNIGHT AND END ACROSS THAT AREA
SHORTLY THEREAFTER.

CHERMOK
Special weather statement, Sep 22, 6:38 AM CST, 50 minutes before
NEZ018-030>032-042-043-221330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
738 AM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 750 HAS BEEN CANCELED FOR
THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA...

BOONE...PLATTE...MADISON...STANTON...COLFAX AND WAYNE.

THUNDERSTORMS HAVE SHIFTED EAST AND SOUTHEAST OF THE REGION.

CHERMOK

The radar

The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
September 22, 7:28 AM CST
Where
Saline County, 5 mi N of Tobias
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -97.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268592.